Seminary /Mental Health

Yikes! I’m writing a lot today, but here goes. I want to broach an important topic that’s buried deep in my heart.

First let me explain what seminary is. Typically, after high school one goes to college, but in the religious world I grew up in, we go to seminary, a year abroad to study Judaic subjects (some in order to become a teacher.)

So there I was fresh out of HS and in new country I would learn to love, Israel. Let me explain what kind of personality I was in HS in NY. I was the girl with a lot of friends and running the programs. I was the devoted student the teachers admired. I was also involved heavily in the school plays, even holding the role of choir head twice. I was excited when I got my acceptance email into a seminary in a town of Jerusalem. I was the only one in my class that got accepted into this well known sem(inary).

Therefore what played itself out in the following year in sem was a huge shock for me. I came alone, hoping to make a lot of new friends, but my social anxiety skyrocketed. While other girls planned Shabbats together, I was alone in a foreign country with nowhere to go. I couldn’t figure out what was wrong with me. I remember telling my dear sister that I thought I was hypersensitive. Additionally, while in HS I was the leader of programs, here were 48 other top girls who were more religious than me and could stay up til early am making programs that I had no clue about.

There were several teachers I enjoyed. One Rabbi, however was very popular and known for his bluntness. Me, being the sensitive person I am, did not appreciate him making fun of the way people asked questions etc, and eventually I stopped going to his class altogether. There was only one other girl who also couldn’t handle him, so I felt very confused embarrassed and alone.

I was very homesick. I missed my nieces and nephews terribly. I spoke to them on the phone daily and now couldn’t visit them.

I remember telling my assistant principal in sem that I couldn’t sleep because of the jetlag- I was literally getting two hours of sleep every night. It was torture. She listened, but did not offer any help. Looking back, I wish she’d recommended a doctor or G0d forbid suggest taking benadryl or a sleep aid. I was 17 and clueless.

Why am I writing this? To bash my seminary staff or attendees? Of course not. I am pointing all this out to spread awareness as usual. Mental illness usually starts in the teen years and early twenties. The staff should have been prepared and equipped to deal with this. Instead, I was made to feel like the minority. I felt like I was the only one who didn’t fill the cookie cutter mold and was utterly ashamed.

I KNOW I’m not alone in this, the only one taking meds to help fix the chemical imbalance in my brain. In HS my principal knew I was going to therapy and allowed me to take off class for this purpose.

I am still traumatized from my experience abroad, spiritually and mentally. I simply wish to be understood and heard now. Thank you for taking the time to read this.

(Visited 286 times, 1 visits today)

Note: ONLY sensitive comments will be approved.